Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 10, 2021, 7:41 PM EDT for Montgomery County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2021, 7:41 PM EDT (23:41 UTC)
- Expired
- May 10, 2021, 8:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Raleigh, NC
County Montgomery County, NC
The radar
The Raleigh/Durham radar (KRAX), 140 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
468
WWUS82 KRAH 102341
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
741 PM EDT Mon May 10 2021
NCZ074-075-110045-
Montgomery NC-Moore NC-
741 PM EDT Mon May 10 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE AND NORTHERN
MONTGOMERY COUNTIES UNTIL 845 PM EDT...
At 740 PM EDT, Doppler radar was tracking a strong thunderstorm near
Badin Lake, moving east at 20 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Troy, Badin Lake, Robbins, Star, Pinehaven Marina, Steeds, Eldorado,
Fish Tales Marina and Whip-O-Will Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.
LAT...LON 3551 8011 3551 7955 3539 7954 3537 8005
3539 8007 3540 8009 3542 8009 3544 8010
3545 8011 3546 8011 3547 8012 3547 8014
TIME...MOT...LOC 2340Z 262DEG 18KT 3548 8005
$$
10What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 10, 7:30 PM EDT, 11 minutes earlier.
Area forecast discussion, May 10, 7:30 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 730 PM EDT Mon May 10 2021 .SYNOPSIS... A cold front will move across the region this evening. High pressure will move into the eastern United States behind the cold front, bringing chilly temperatures for mid-May. && .NEAR TERM /TONIGHT AND TUESDAY/... As of 730 PM tonight... ...Severe threat shifting to heavy rain for portions of south Davidson, Randolph, Stanly, Montgomery, and Moore Counties. The outflow boundary and effective cold front continues to sag south through eastern areas of the Piedmont and Coastal Plain (Wake, Chatham, Franklin, and much of Nash Counties). These counties have largely been convectively overturned. However, the boundary tails back to the west across Moore and NE Montgomery west through south Davidson and Rowan Counties. The latest visible loop indicates a clear slot over the western Piedmont and Foothills allowing strong heating to continue to fuel low level instability as the outflow slows to a crawl over this region. Some west to east training of these storms across southern Davidson and Randolph Counties will lead to 1 to 1.5 inches of rain in less than an hour through 830 PM. These storms should slowly begin to sag southeast and south toward Albemarle, Troy, and Southern Pines in the next two hours (toward the best instability axis to the SW-S). To east and north including Greensboro, Raleigh, and Rocky Mount, the outflow has stabilized this region - thus the convection will focus south of these areas. Previous discussion as of 640 PM today... ...We have trimmed a good portion of the western and northern part of Severe Thunderstorm Watch 163... essentially NW of a line extending from Southern Pines to Raleigh to Louisburg. Only a couple of thunderstorms remain very active at the moment. They are tied to the west-east outflow boundary extending from High Rock east to Pittsboro to near Rocky Mount. The threat of severe weather has been decreasing as cirrus blow off and residual lack of instability due to this mornings rain have negatively contributed to the severe storm environment. Areas south of the outflow boundary still have limited potential for a few additional wind/hail events. Otherwise, the threat will shift south and east in the next few hours with the outflows and cold front. Previous discussion as of 240 PM Monday... Tonight and Tuesday's forecast was done early in anticipation of severe weather, and was completed before the 12Z GFS or ECMWF were run. It primarily uses 00Z high-resolution models, the 09Z SREF, and the 12Z NAM. A cold front is currently along the Virginia-North Carolina state line, just about to bring showers and thunderstorms into the forecast area. Modest wind shear and instability values warrant a slight risk (level 2 of 5) for most of the forecast area and a marginal risk along the northern, western, and southern fringes of the region. The primary threat is damaging wind gusts, but large hail is also a possibility. Although the line is still in the process of forming, the Triad will be impacted through 4pm, the Triangle and Rocky Mount between 5pm-7pm, and Fayetteville after sunset. The front will continue to take its time moving across the area, not finishing its passage until after midnight. The bulk of the rainfall and any severe weather threat should also be done by midnight, but the chance for a shower will linger across southern counties through the night. Overnights lows will be noticeably cooler than last night, in the 50s. High pressure will briefly ridge into North Carolina from the Great Lakes, but with today's front remaining nearly stationary across South Carolina, cloud cover will still be around for much of the day, even if the forecast remains dry. The combination of widespread cloud cover and northeasterly winds will keep conditions cold for mid May, with highs only reaching the mid 60s. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 135 PM Monday... The cold front will be settling to our S Tue night, as the most dense/coldest air within the incoming large Arctic high centered over the Upper Midwest will finally be able to breach the mountains and arrive in central NC. Just as the cold air arrives, the long shear axis from the Can Maritimes to N OH to NE continues to push slowly ESE, leading to accelerating upper flow to our N and NE, placing NC within the RRQ of this strengthening jet and beneath strengthening large scale forcing for ascent. This will prompt low pressure development along the front, and this low will cross GA and far S SC before pushing offshore late Wed. Models generally agree on precip spreading into S and W portions Tue night, with amounts and coverage peaking very late Tue night through Wed morning, with slight chance far N to likely far S, in conjunction with this upper lift and passage of weak mid level perturbations. This forcing for ascent and slug of deeper moisture (PW=1.25"-1.5" S of Hwy 64) will slide to our SE late Wed into Wed evening (the ECMWF remains a bit faster than the GFS/NAM), so pops will trend downward NW to SE. After lows Tue night in the mid 40s N to mid 50s S, expect highs only in the upper 50s to within a couple degrees of 60 Wed, making for a raw and anomalously chilly day. (Record low max temps for May 12th are as follows: 58 at RDU set in 1960, 50 at GSO set in 1960, and 61 at FAY set in 1949.) Lows Wed night in the 40s with pops diminishing but mostly cloudy skies hanging on, esp S, as a small jet streak reloads the larger jet to our N and NE. -GIH && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 210 PM Monday... Below normal temps will gradually moderate during this period. The large cool surface high starts Thu centered over the LP of MI and drifts a bit eastward but largely remains covering SE Canada down through the Northeast, Mid Atlantic and Ohio Valley into the weekend. The tail end of the long sheared vorticity axis breaks off into a weak trough over IA/MO/IL, and this will track ESE through Fri night, bringing chance pops mainly across the S and SE, peaking late Thu night and Fri, as a surface low develops near CHS and deepens while drifting ENE and offshore. Uncertainty persists regarding the degree of low level dry air and how much it could keep precip from reaching the ground, esp given that the surface low will be so far S, so will keep pops on the low end for now. The front kicks back N and NE through the Miss Valley/Mid South Sat, beneath rising mid level heights in the wake of the departing shortwave trough. The presence of this frontal zone oriented NW to SE into W NC and across SC with destabilization potential over the nation's midsection and waves aloft tracking SE from the Great Lakes region brings about concern for a possible MCS riding SE along the frontal zone as we get into Sun/Mon. Will keep the forecast dry for now, given that there is model discrepancy on such a potential, but it's something worth keeping in mind. Cool highs in the 60s to around 70 Thu/Fri will warm into the 70s Sat and further modify to the mid 70s to lower 80s Sun/Mon. -GIH && .AVIATION /17Z MONDAY THROUGH SATURDAY/... As of 125 PM Monday... 24 hour TAF period: A line of showers and thunderstorms has started developing along a cold front across northern North Carolina and southern Virginia over the last hour. High-resolution models indicate that this line is not likely become a solid line as far west as the Triad and INT/GSO, an idea supported by the recent radar observations, so only VCSH has been included in those TAFs. However, a period of TSRA has been maintained at RDU, RWI, and FAY. Recent model guidance is also suggesting that the line will take a little longer to move from northwest to southeast, so the timing of the thunderstorms has been delayed as well. While a heavier shower/storm could produce additional restrictions, generally stuck with MVFR visibilities and VFR ceilings at this time. The front will stall to the south of the region, but do not think that low ceilings will affect RDU and RWI as indicated in the previous forecast. However, FAY should be close enough to the front to have a multiple hour period of IFR cigs and an extended stretch of MVFR restrictions. Outlook: Although the extended period will generally be dry, there will be a chance for showers and restrictions on Wednesday and Thursday night with two separate systems moving through the region. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett/Green NEAR TERM...Badgett/Green SHORT TERM...Hartfield LONG TERM...Hartfield AVIATION...Green
Hazardous weather outlook, May 10, 4:47 AM EDT, 14 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 447 AM EDT Mon May 10 2021 NCZ026>028-039>043-074>078-084>086-088-089-110900- Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson- Montgomery-Moore-Lee-Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland- Sampson- 447 AM EDT Mon May 10 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a Slight Risk for severe thunderstorms today, with the main threats being damaging wind gusts and severe hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ007>011-021>025-038-073-083-110900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Davidson-Stanly-Anson- 447 AM EDT Mon May 10 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a Marginal Risk for severe thunderstorms today, with the main threats being damaging wind gusts and severe hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JJT
In the hours before
Local storm report, May 10, 6:05 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG 5 WNW FEARRINGTON 35.85N 79.15W
05/10/2021 CHATHAM NC EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
WNW FEARRINGTON. A LARGE TREE WAS REPORTED
DOWN ON A HOME ALONG LAMONT NORWOOD ROAD
NEAR TOBACCO ROAD.
&&
77Special weather statement, May 10, 6:36 PM EDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Raleigh NC 636 PM EDT Mon May 10 2021 NCZ040>042-076-077-102315- Lee NC-Johnston NC-Chatham NC-Harnett NC-Wake NC- 636 PM EDT Mon May 10 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT... NORTHEASTERN LEE...SOUTHWESTERN WAKE...WEST CENTRAL JOHNSTON AND SOUTHEASTERN CHATHAM COUNTIES UNTIL 715 PM EDT... At 635 PM EDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Sanford, moving southeast at 40 mph. Half inch hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Lillington, Fuquay-Varina, Angier, Erwin, Coats, Harris Lake Boat Launch, Seminole, Raven Rock State Park, Buies Creek and Shearon Harris Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around light outdoor objects. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for central North Carolina. LAT...LON 3553 7915 3570 7901 3553 7856 3531 7869 TIME...MOT...LOC 2235Z 293DEG 33KT 3558 7904 GIH
Local storm report, May 10, 6:47 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
647 PM EDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG 2 N SUTPHIN 35.91N 79.35W
05/10/2021 ALAMANCE NC EMERGENCY MNGR
MULTIPLE REPORTS OF TREES DOWN, SOME ON
HOMES, AND DAMAGE TO STRUCTURES IN THE
VICINITY OF EAST GREENSBORO CHAPEL HILLS
ROAD AND LINDLEY MILL ROAD, EASTWARD TO
STOCKARD ROAD.
&&
77Local storm report, May 10, 6:52 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
652 PM EDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG 2 N SUTPHIN 35.91N 79.35W
05/10/2021 ALAMANCE NC EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
N SUTPHIN. MULTIPLE REPORTS OF TREES DOWN,
SOME ON HOMES, AND DAMAGE TO STRUCTURES IN
THE VICINITY OF EAST GREENSBORO CHAPEL HILL
ROAD AND LINDLEY MILL ROAD, EASTWARD TO
STOCKARD ROAD.
&&
77Special weather statement, May 10, 7:21 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
721 PM EDT Mon May 10 2021
NCZ038-039-110015-
Randolph NC-Davidson NC-
721 PM EDT Mon May 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAVIDSON AND
RANDOLPH COUNTIES UNTIL 815 PM EDT...
At 717 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Asheboro to Cleveland.
Movement was east at 15 mph.
Heavy rain and minor flooding will be possible with these storms.
Wind gusts up to 40 mph will also be possible with these storms.
Locations impacted include...
Asheboro, Lexington, North Carolina Zoo, Seagrove, Linwood, Ramseur,
Denton, Franklinville, Staley and Gordontown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Boaters on the open water and those camping outdoors should seek
harbor immediately and find safe shelter in a nearby building or
vehicle, especially if on or near High Rock Lake.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.
LAT...LON 3580 8047 3579 7954 3552 7955 3551 8018
3558 8021 3568 8033 3572 8033 3574 8046
3577 8045 3579 8048
TIME...MOT...LOC 2317Z 270DEG 14KT 3573 7984 3571 8070
10Special weather statement, May 10, 7:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
741 PM EDT Mon May 10 2021
NCZ074-075-110045-
Montgomery NC-Moore NC-
741 PM EDT Mon May 10 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE AND NORTHERN
MONTGOMERY COUNTIES UNTIL 845 PM EDT...
At 740 PM EDT, Doppler radar was tracking a strong thunderstorm near
Badin Lake, moving east at 20 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Troy, Badin Lake, Robbins, Star, Pinehaven Marina, Steeds, Eldorado,
Fish Tales Marina and Whip-O-Will Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.
LAT...LON 3551 8011 3551 7955 3539 7954 3537 8005
3539 8007 3540 8009 3542 8009 3544 8010
3545 8011 3546 8011 3547 8012 3547 8014
TIME...MOT...LOC 2340Z 262DEG 18KT 3548 8005
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:21 PM EDT | Special Weather Statement | RAH | Forsyth | 54 min |
| May 10, 2:57 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 48 min |
| May 10, 3:19 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 41 min |
| May 10, 3:26 PM EDT | Special Weather Statement | RAH | Davidson | 49 min |
| May 10, 3:47 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Randolph | 43 min |
| May 10, 4:02 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 43 min |
| May 10, 4:11 PM EDT | Special Weather Statement | RAH | Durham, Orange | 49 min |
| May 10, 4:32 PM EDT | Special Weather Statement | RAH | Alamance, Chatham | 43 min |
| May 10, 4:37 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Lee, Orange | 38 min |
| May 10, 4:45 PM EDT | Tornado Warning | RAH | Alamance, Chatham, Orange | 30 min |
| May 10, 5:00 PM EDT | Special Weather Statement | RAH | Durham | 60 min |
| May 10, 5:14 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Harnett, Orange, Wake | 46 min |
| May 10, 5:26 PM EDT | Special Weather Statement | RAH | Randolph | 34 min |
| May 10, 5:47 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 43 min |
| May 10, 5:57 PM EDT | Special Weather Statement | RAH | Johnston, Wake | 48 min |
| May 10, 5:57 PM EDT | Special Weather Statement | RAH | Franklin, Nash | 63 min |
| May 10, 6:14 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash, Wake | 46 min |
| May 10, 6:36 PM EDT | Special Weather Statement | RAH | Harnett | 39 min |
| May 10, 7:21 PM EDT | Special Weather Statement | RAH | Davidson, Randolph | 54 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.